ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (5)
Immune checkpoint inhibitor-related adverse effects
Other Resources UpToDate PubMed

Immune checkpoint inhibitor-related adverse effects

Contributors: Paritosh Prasad MD, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Monoclonal antibodies directed against immune checkpoint inhibitor proteins cytotoxic T-lymphocyte antigen-4 (CTLA-4, such as ipilimumab and tremelimumab), programmed cell death-1 (PD-1, such as nivolumab and pembrolizumab) and programmed cell death ligand-1 (PDL-1, such as atezolizumab, avelumab, and durvalumab) have now been recognized as the fourth pillar in cancer treatment by enhancing the immune system. During therapy with these novel therapies, a unique set of adverse effects may develop called immune-related adverse events (irAEs). These can be of varying degrees of severity and include the development of rashes (which can progress to life-threatening toxic epidermal necrolysis), colitis, hepatitis, hypophysitis, pancreatitis, iridocyclitis, lymphadenopathy, neuropathies (including motor axonal neuropathy), nephritis, myocarditis, and pneumonitis. Life-threatening reactions remain rare and are estimated to occur with an incidence between 0.3%-1.3%.

The frequency of each type of irAE varies with the immune checkpoint inhibitor used and the condition for which it is used. PD-1and PDL-1 inhibitors have a lower incidence of irAE compared to inhibitors of CTLA- 4.

In one recent meta-analysis, colitis was the most frequent severe irAE in patients receiving anti-CTLA-4 antibodies seen in 70% of deaths with those agents, whereas pneumonitis (35%), hepatitis (22%), and neurotoxic effects (15%) were seen in deaths associated with PD-1 or PD-L1 antibodies. The highest fatality rates are associated with irAE-associated myocarditis.

IrAEs of any grade occur in up to 60% of patients receiving ipilimumab (an anti-CTLA-4 Ab), with 10%-30% of these being serious. IrAEs with ipilimumab appear to be dose dependent. Diarrhea and colitis are the most common and occur within 8-12 weeks of starting treatment. Less common irAEs with this therapy include pruritus, hepatitis, and endocrinopathies.

IrAEs related to PD-1 inhibitors are less frequent in comparison. Only 10% will have severe irAEs. Less-severe irAEs such as fatigue, headache, arthralgias, rash, pruritus, pneumonitis, diarrhea, and/or colitis and endocrinopathies occur in between 5%-20% and within the first 6 months of therapy. The most common irAEs with nivolumab where endocrinopathies (thyroiditis), pneumonitis, hepatitis, diarrhea, and colitis.

Related topics: cutaneous adverse effects of anti-PD-1 and anti-PD-L1 therapy

Codes

ICD10CM:
T45.1X5A – Adverse effect of antineoplastic and immunosuppressive drugs, initial encounter

SNOMEDCT:
109954009 – Effects of immunotherapy

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

The differential diagnosis includes infectious and inflammatory conditions involving the end organ in question.

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed:09/27/2021
Last Updated:10/17/2021
Copyright © 2022 VisualDx®. All rights reserved.
Immune checkpoint inhibitor-related adverse effects
Immune checkpoint inhibitor-related adverse effects (Possible events (head))
Copyright © 2022 VisualDx®. All rights reserved.